Overdose – What to Do in an Emergency
There are two main reasons people overdose and both are frightening for those involved in seeking help for the injured person.
The person affected might make a mistake with their prescription medication, or perhaps, take too much of a drug when getting ‘high’ on an illegal substance. Others may want to cause deliberate harm to themselves. Both require a response from those who are in a position to seek help for the person.
According to Dr Ron Sultana, Director of Emergency Medicine, Epworth Richmond, it’s important to understand that many different drugs, medications and poisons can have a toxic effect on the body.
Here’s a step-by-step guide to help you act when you suspect someone has overdosed.
Identity crisis warning signs
If a person is physically unwell or unconscious, call 000.
Let the 000 operator also know if you think the person may harm themselves or others, as both ambulance and police may be required to attend. Dr Sultana advises: “Don’t worry about getting into trouble. It’s more important that the person receives life-saving help.”
Emergency phone operators will give you advice about what to do while you're waiting for the ambulance to arrive.
Drug overdose symptoms
Symptoms of a drug overdose or alcohol poisoning can include:
Loss of coordination
Loss of consciousness
Shallow or erratic breathing, or not breathing at all
Choking sounds or a gurgling noise
Nausea and vomiting
Pale or clammy face
Bluish fingernails or lips
Slow or erratic pulse (heartbeat)
The emergency department team may not be aware of the injured person’s health history, so they’ll ask you for as much detail as you can provide.
You’ll need to tell them about:
Any drugs or alcohol taken
Any health problems (existing or past)
All of the medication currently taken and how much
Any treatments currently being undertaken
Any related family health history
Any recent trips overseas
A current pregnancy or if the person is currently breastfeeding
Any other facts the emergency department team should know about
In a medical emergency, always call 000 and ask for an ambulance. Let the operator know if the person is violent or at risk of further self-harm, as police may be sent to help as well.
If you think someone has taken an overdose and the situation isn’t urgent enough to require a 000 call, call the Poison Information Centre, even if they seem okay. The centre is open 24 hours a day, every day, Australia-wide. Poisons Information Centre phone on 13 11 26
Don’t try to make the person vomit
Keep the medication container(s) handy for identification
Take care of yourself while coping with family drug or alcohol issues
It can be easy to forget about your own health when you’re concerned about a loved one. The stress of coping can take its toll physically and mentally. Take some time to take care of yourself and if you feel like you need some additional support, speak with your doctor or seek out a counselor or phone helpline like Family Drug Helpline or the Youth Support and Advocacy Service.
Epworth Nephrologist, Professor Ian Fraser welcomed the Hon. Greg Hunt, Minister for Health, to Epworth Richmond on Thursday 20 December 2018 for the Federal government announcement of the drug Tolvaptan (Brand name Jinarc) being put on the PBS.
Arthritis can pose some challenges to everyday activities however, it’s important to learn how to manage the symptoms to continue to live a fulfilling life.
We’ve got some tips and tasty alternatives to plain water that are perfect for any celebrations during the warmer months!
Heading to the Australian Open is an annual summer treat for people from all over the world. It’s a chance to see some legends in action while taking it easy for hours on end, glued to our seats as a small ball is belted across a net.
With the weather warming up, it can be a challenging time keeping cool if you’re pregnant or have a new baby at home.
There are lots of ways, however, you can help to make both you and your baby more comfortable on hot days.